Alert archive / Iowa / Special Weather Statements in 2012

Special Weather Statement, NWS Quad Cities, IA

July 13, 2012Lee County, Iowa

NWS Quad Cities, IA issued this special weather statement at Jul 13, 2012, 3:00 PM CDT for Lee County, Iowa. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2012, 3:00 PM CDT (20:00 UTC)
Expired
Jul 13, 2012, 3:45 PM CDT
In force
45 min
Issued by
NWS Quad Cities, IA

County Lee County, IA

The radar

The Quad Cities radar (KDVN), 133 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 3:00 PM CDTTSTM WND GST 403 Wsw Bonaparte, IA1/2 RAIN TOTAL IN 15 MINUTES. NO HAIL. 40 MPH WIND GUST.
Jul 13, 3:00 PM CDTHAIL 0.53 Wsw Bonaparte, IA15 MINUTES OF RAIN TOTAL. NO HAIL. 40 MPH WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2012-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2012-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

088 
WWUS83 KDVN 132000
SPSDVN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT FRI JUL 13 2012

IAZ087-088-098-099-MOZ010-132045-
CLARK-HENRY-JEFFERSON-LEE-VAN BUREN-
300 PM CDT FRI JUL 13 2012

...THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL...

AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CROTON...OR 13 MILES SOUTHEAST OF
KEOSAUQUA...MOVING NORTHEAST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  HILLSBORO AND 6 MILES NORTHWEST OF PILOT GROVE AROUND 330 PM CDT...
  6 MILES NORTHWEST OF ST. PAUL AROUND 335 PM CDT...
  SALEM AROUND 340 PM CDT...
  8 MILES WEST OF LOWELL AROUND 345 PM CDT...

ONE HALF INCH DIAMETER HAIL...WINDS OF 40 TO 50 MPH AND HEAVY RAIN 
CAN BE EXPECTED WITH THIS STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4091 9177 4084 9139 4054 9167 4062 9188
TIME...MOT...LOC 1959Z 206DEG 18KT 4066 9173

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Jul 13, 2:59 PM CDT, 1 minute earlier.

Area forecast discussion, Jul 13, 2:59 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
259 PM CDT FRI JUL 13 2012

.SYNOPSIS...
UPPER TROUGH PROVIDING SOME VERTICAL MOTION COMBINED WITH PRECIPITABLE
WATERS OVER 1.5 INCHES HAS PRODUCED AT LEAST SCATTERED CONVECTION
TODAY. THE BULK OF THE RAIN HAS OCCURRED NEAR AND NORTH OF I-80 WITH
ISOLATED ACTIVITY FARTHER SOUTH. DOPPLER RADAR HAS ESTIMATED
RAINFALL OF NEARLY 2 INCHES IN PORTIONS OF CLINTON... BENTON AND
LINN COUNTIES WITH MANY LOCATIONS NORTH OF I-80 PICKING UP 0.3 TO
0.7 INCHES. THIS AFTERNOON SURFACE BASED STORMS FIRED IN NORTHEAST
MO AND WESTERN IL PRODUCING GUSTY WINDS...SMALL HAIL AND TORRENTIAL
RAINS WITH SOME LOCATIONS RADAR INDICATING AT LEAST 2 INCHES. PRESSURE
FALLS WERE OCCURRING FROM MN TO MO.

HAASE

&&

.SHORT TERM...TONIGHT AND SATURDAY...
FORECAST FOCUS ON CONVECTION AND TEMPERATURES.

TONIGHT AND SATURDAY...UPPER TROUGH OVER THE REGION WILL CONTINUE TO
PROVIDE THE FOCUS FOR SCATTERED THUNDERSTORMS. WILL HAVE 40 TO 50
POPS TO COVER THE SITUATION WITH THE STRONGER STORMS PRODUCING
GUSTY WINDS...SMALL HAIL AND TORRENTIAL RAINS. EVEN THE DRY ECM
IS NOW INDICATING QPF ON SATURDAY AFTER BEING COMPLETELY DRY
TODAY. WITH THE RAIN TODAY DEWPOINTS HAVE INCREASED WELL INTO THE
60S TO AROUND 70. MIN TEMPS TONIGHT IN THE UPPER 60S TO AROUND 70
AND MAX TEMPS ON SATURDAY IN THE UPPER 80S TO LOWER 90S. THESE
READINGS MAY NEED TO BE ADJUSTED BASED ON COVERAGE OF STORMS AND
CLOUD COVER. IF SOME LOCATIONS CAN PICK UP SEVERAL ROUNDS OF
STORMS THEN SEVERAL INCHES CAN BE EXPECTED. ON THE OTHER HAND THE
SCATTERED NATURE OF THE STORMS MEANS SOME NEIGHBORHOODS MAY REMAIN
DRY.

HAASE

.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY...
SATURDAY NIGHT BEGINS WITH POTENTIALLY THE LAST FEW HOURS OF
THUNDERSTORMS OCCURRING WITH THE EXITING TROF. IN ITS WAKE...WEAK
FLOW COULD POSSIBLY RESULT IN SHALLOW GROUND FOG...AND AT LEAST A
HEAVY DEW. LOWS WILL BE MAINLY IN THE 70S..EXCEPT FOR SOME UPPER 60S
IN THE NORTH.

FAIRLY HOT WEATHER CAN BE EXPECTED SUNDAY THROUGH THE
EXTENDED...WITH THE HIGHEST CONFIDENCE IN HEAT FROM SUNDAY THROUGH
TUESDAY. BEYOND THIS...THUNDERSTORM POTENTIAL ACTIVITY INCREASES AND
OUR TEMPERATURES TAKE ON A MORE PROBLEMATIC SCENARIO...WHERE WE
COULD BUST SIGNIFICANTLY IF IT IS CLOUDY OR RAINY ON ANY DAY. THE
UPPER RIDGE SPREADS TOWARD THE CWA SUNDAY INTO TUESDAY BEFORE
FLATTENING AND SHIFTING WEST INTO THE ROCKIES. HIGHS SHOULD MAINLY
BE IN THE LOWER TO MID 90S...WITH LOWS IN THE LOWER TO UPPER 70S.
WITH DEWPOINTS FROM THE UPPER 60S TO LOWER 70S...THIS RESULTS IN
HEAT INDEX READINGS REACHING NEAR OR OVER 100 FOR SEVERAL DAYS.  WE
MAY NEED TO HOIST HEAT HEADLINES AS CONFIDENCE ON THIS INCREASES.

THE FRONT ARRIVES TUESDAY NIGHT...OR POSSIBLY WEDNESDAY...AND SHOULD
BECOME EITHER SLOW MOVING OR STATIONARY FROM WEDNESDAY THROUGH
FRIDAY. THE ECMWF AND GFS ARE IN GENERALLY GOOD AGREEMENT...ALONG
WITH THE UKMET. WHILE THIS IS FAR FROM CERTAIN...THE PATTERN IS
TYPICAL OF NOCTURNAL MCS POTENTIAL.   ONCE AGAIN...QPF IN MODELS HAS
ABSOLUTELY NOTHING TO DO WITH THIS ASSESSMENT.

ERVIN

&&

.AVIATION...
SCATTERED THUNDERSTORMS WILL REMAIN ACROSS EASTERN IA THIS
AFTERNOON THROUGH SATURDAY. MAINLY VFR CONDS BUT MVFR CIGS/VIS IN
TSRA. SOUTHEAST TO SOUTH WINDS LESS THAN 10 KNOTS THIS AFTERNOON
AND TONIGHT...THEN SOUTHWEST LESS THAN 10 KNOTS ON SATURDAY.

HAASE

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

HAASE/ERVIN
Hazardous weather outlook, Jul 13, 5:00 AM CDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT FRI JUL 13 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT FRI JUL 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE TODAY INTO THIS EVENING...AND
POSSIBLY AGAIN LATE TONIGHT. CURRENT INFORMATION SUGGESTS NO SEVERE
STORMS ARE ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A CHANCE FOR A FEW THUNDERSTORMS ACROSS PORTIONS OF
THE OUTLOOK AREA SATURDAY AND SATURDAY NIGHT. CURRENT INDICATIONS
SUGGEST THAT THE THREAT FOR SEVERE WEATHER IS LOW DURING THIS TIME.

MORE HOT WEATHER WILL BE POSSIBLE EARLY NEXT WEEK. HIGH TEMPERATURES
AT LEAST IN THE LOWER TO MIDDLE 90S WITH INCREASING HUMIDITY...MAY
PRODUCE HEAT INDEX VALUES NEAR 100 DEGREES MONDAY AND TUESDAY.

THERE IS A LOW CHANCE OF THUNDERSTORMS AGAIN TUESDAY THROUGH
THURSDAY BUT IT IS TOO SOON TO DETERMINE THE RISK OF SEVERE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 13, 1:20 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
120 PM CDT FRI JUL 13 2012

IAZ088-089-098-099-ILZ025-026-034-035-MOZ009-010-132115-
VAN BUREN IA-LEE IA-HENRY IA-DES MOINES IA-MCDONOUGH IL-WARREN IL-
HENDERSON IL-HANCOCK IL-CLARK MO-SCOTLAND MO-
120 PM CDT FRI JUL 13 2012

...THUNDERSTORMS DEVELOPING RAPIDLY...

AT 115 PM CDT SCATTERED THUNDERSTORMS WERE RAPIDLY DEVELOPING IN
EXTREME SOUTHEAST IOWA...NORTHEAST MISSOURI AND WESTERN ILLINOIS.
THESE STORMS WILL BE MOVING SLOWLY NORTHEAST AND WILL PRODUCE VERY
HEAVY RAINFALL...FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING AND
WIND GUSTS TO 40 MPH.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.

&&

LAT...LON 4019 9150 4024 9151 4025 9195 4030 9196
      4030 9235 4060 9236 4061 9219 4088 9219
      4090 9044 4027 9045 4028 9090 4019 9091

HAASE
Special weather statement, Jul 13, 1:54 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
154 PM CDT FRI JUL 13 2012

IAZ089-098-099-ILZ025-026-034-035-MOZ009-010-132045-
VAN BUREN IA-LEE IA-DES MOINES IA-MCDONOUGH IL-WARREN IL-HENDERSON IL-
HANCOCK IL-CLARK MO-SCOTLAND MO-
154 PM CDT FRI JUL 13 2012

...STRONG THUNDERSTORMS...

AT 150 PM CDT SCATTERED THUNDERSTORMS WERE LOCATED IN EXTREME
SOUTHEAST IOWA...NORTHEAST MISSOURI AND WESTERN ILLINOIS. THESE
STORMS WILL BE MOVING SLOWLY NORTH AND THE STRONGER STORMS WILL
PRODUCE VERY HEAVY RAINFALL...FREQUENT DANGEROUS CLOUD TO GROUND
LIGHTNING...PEA TO MARBLE SIZE HAIL AND WIND GUSTS TO 50 MPH.

STRONG GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.

&&

LAT...LON 4019 9150 4024 9151 4025 9195 4030 9196
      4030 9235 4060 9236 4061 9219 4071 9218
      4072 9044 4027 9045 4028 9090 4019 9091

HAASE
Local storm report, Jul 13, 2:11 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
211 PM CDT FRI JUL 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             KEOKUK                  40.41N 91.40W
07/13/2012  E0.50 INCH       LEE                IA   TRAINED SPOTTER

&&

JHAASE
Local storm report, Jul 13, 2:13 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
213 PM CDT FRI JUL 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND GST     KEOKUK                  40.41N 91.40W
07/13/2012  M57 MPH          LEE                IA   AWOS

&&

HAASE
Special weather statement, Jul 13, 2:54 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
254 PM CDT FRI JUL 13 2012

ILZ035-132030-
MCDONOUGH-
254 PM CDT FRI JUL 13 2012

...STRONG THUNDERSTORM...

AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GOOD HOPE...OR NEAR MACOMB...MOVING
NORTHWEST AT 15 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GOOD HOPE AROUND 300 PM CDT...
  SCIOTA AROUND 310 PM CDT...

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 35 MPH AND HEAVY
RAIN CAN BE EXPECTED WITH THIS STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4063 9082 4063 9059 4048 9053 4047 9080
TIME...MOT...LOC 1954Z 150DEG 12KT 4052 9069
Special weather statement, Jul 13, 3:00 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT FRI JUL 13 2012

IAZ087-088-098-099-MOZ010-132045-
CLARK-HENRY-JEFFERSON-LEE-VAN BUREN-
300 PM CDT FRI JUL 13 2012

...THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL...

AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CROTON...OR 13 MILES SOUTHEAST OF
KEOSAUQUA...MOVING NORTHEAST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  HILLSBORO AND 6 MILES NORTHWEST OF PILOT GROVE AROUND 330 PM CDT...
  6 MILES NORTHWEST OF ST. PAUL AROUND 335 PM CDT...
  SALEM AROUND 340 PM CDT...
  8 MILES WEST OF LOWELL AROUND 345 PM CDT...

ONE HALF INCH DIAMETER HAIL...WINDS OF 40 TO 50 MPH AND HEAVY RAIN
CAN BE EXPECTED WITH THIS STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4091 9177 4084 9139 4054 9167 4062 9188
TIME...MOT...LOC 1959Z 206DEG 18KT 4066 9173

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:20 PM CDTSpecial Weather StatementDVNLee, Van Buren3 hr
Jul 13, 1:54 PM CDTSpecial Weather StatementDVNLee111 min
Jul 13, 3:38 PM CDTSpecial Weather StatementDVNDes Moines67 min
Jul 13, 4:08 PM CDTSpecial Weather StatementDVNDes Moines67 min
Jul 13, 2:54 PM CDTSpecial Weather StatementDVNMcDonough36 min
Jul 13, 3:26 PM CDTSpecial Weather StatementDVNBureau64 min
Jul 13, 4:31 PM CDTSpecial Weather StatementDVNPutnam59 min
Jul 13, 4:38 PM CDTSpecial Weather StatementDVNMcDonough52 min

Nearby

Special Weather Statements in Iowa, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.